Mississippi, 2004

Winter Storm in Mississippi, December 25, 2004

December 25, 2004 · NWS LIX · 3 events in 3 counties and zones

A mixture of sleet and snow fell off and on during much of Christmas day resulting in a dusting to one half inch of accumulation across much of southwest, south and coastal Mississippi. Although not heavy, accumulation of ice and snow in coastal Mississippi is unusual and the winter weather impacted transportation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A mixture of sleet and snow fell off and on during much of Christmas day resulting in a dusting to one half inch of accumulation across much of southwest, south and coastal Mississippi. Although not heavy, accumulation of ice and snow in coastal Mississippi is unusual and the winter weather impacted transportation. The mixture of sleet and snow caused a number of bridges and overpasses to become icy which resulted in some traffic accidents, and closure of some the elevated roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 25, 4:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Dec 25, 4:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD MARINE SECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
410 AM CST SAT DEC 25 2004

...MAJOR CHANGES ARE IN STORE TO THE FORECAST TO INCLUDE POTENTIALLY
SUBSTANTIAL SNOW AND SLEET ACCUMULATIONS TODAY...

.SYNOPSIS...
A MUCH MORE SUBSTANTIAL WINTER WEATHER SCENARIO IS UNFOLDING TODAY
FOR CHRISTMAS DAY AFTER A TRACE EVENT ON CHRISTMAS EVE. SATELLITE
SHOWS A VERY IMPRESSIVE BAROCLINIC LEAF WITH A STRENGTHENING SURFACE
LOW IN THE CENTRAL GULF OF MEXICO. THIS LOW HAS A FAVORABLE
POSITION/ NEAR 25N 91W/ FOR SNOW AND SLEET ALONG THE NORTH GULF
COAST INCLUDING SOUTH LA AND COASTAL MS. ALSO VERY IMPRESSIVE IS A
LARGE AREA OF CONVECTION WITH NUMEROUS LIGHTNING STRIKES OVER THE
NORTHWEST GULF IN THE STRONG SURFACE BAROCLINIC ZONE AND AREA OF
MID/UPPER DIVERGENCE IN ADVANCE OF A STRONGER THAN EXPECTED 500 MB
SHORTWAVE TROUGH/LOW. THE UPPER SYSTEM AND THE SURFACE LOW WILL
CONTINUE TO CAUSE MEASURABLE WINTER-TYPE PRECIPITATION TODAY AS THEY
MOVE EAST AND EAST-NORTHEAST. PRECIPITATION SHOULD END NORTH AND
WEST ZONES LATE THIS AFTERNOON AND OVER THE EAST AND SOUTHEAST ZONES
THIS EVENING.

.SHORT TERM...
RADAR LOOPS SHOW ONE WAVE OF PRECIPITATION PASSING SOUTH OF LAKE
PONTCHARTRAIN WITH .02 TO .05 INCH WATER EQUIVALENT OF RAIN AND
SLEET REPORTED IN A COUPLE HOURS OVER THE METRO NEW ORLEANS WITH
HIGHER AMOUNTS OF RAIN NEAR THE SOUTHEAST LA COAST WITH SOME SLEET
LIKELY MIXING IN AROUND TERREBONNE PARISH. NORTH OF THE I-10
CORRIDOR...LAKE PONTCHARTRAIN...AND THE MS COAST HAVE RECEIVED A
TRACE OR LESS PRECIPITATION THUS FAR OVERNIGHT. HOUSTON AND LAKE
CHARLES RADARS INDICATE A LARGE AREA OF MIXED PRECIPITATION WITH
SHOWERS AND THUNDERSTORMS IN OFFSHORE GULF WATERS. VERY HIGH
REFLECTIVITIES IN MOSTLY STRATIFORM PRECIPITATION OFF THE TX COAST
TO NEAR THE SOUTHWEST LA COAST IS LIKELY DUE MOSTLY TO BRIGHT
BANDING AT THE MELTING LEVEL ALOFT. HOWEVER...CONTINUED WAVES OF
MEASURABLE PRECIPITATION WILL CONTINUE TO SPREAD ACROSS AREAS
GENERALLY SOUTH OF A LINE FROM BATON ROUGE TO PICAYUNE TO MOBILE
TODAY. REGARDING PRECIPITATION TYPE...THE NORTHERN FRINGE SHOULD
FAVOR A MIX OF SLEET AND SNOW WHILE THE SOUTHERN EXTENT OF A RAIN
AND SLEET MIX SHOULD OCCUR FROM NEAR THE MOUTH OF THE LOWER
ATCHAFALAYA RIVER TO PORT SULPHUR. SOMEWHERE IN BETWEEN...POSSIBLY
INCLUDING AREAS NEAR LAKE PONTCHARTRAIN...COULD SEE SOME FREEZING
RAIN MIXING IN.

HAVE ISSUED A WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR AREAS
DELINEATED ABOVE WHERE MEASURABLE MIXED PRECIPITATION IS EXPECTED.
GENERAL SNOW AND SLEET ACCUMULATIONS ARE EXPECTED TO AVERAGE 1/2
INCH IN THE ADVISORY AREA WITH LOCAL AMOUNTS AROUND ONE INCH
EXPECTED. MOST OF THE FALLING SNOW AND SLEET SHOULD MELT AT GROUND
LEVEL EXCEPT IN SOME GRASSY AREAS. HIGHER ACCUMULATIONS AND ICING
MAY OCCUR ON ELEVATED ROADS AND BRIDGES WHERE TEMPERATURES HOVER
NEAR FREEZING OR BELOW. ICE ACCUMULATIONS FROM FREEZING RAIN ARE
EXPECTED TO BE MINOR AT THIS TIME...BUT THAT WILL HAVE TO BE WATCHED.
IF FORECAST QPF AMOUNTS TURN OUT TO BE MORE SNOW...FREEZING RAIN AND
SLEET...AN UPGRADE TO A WINTER STORM WARNING MAY BE NECESSARY LATER
THIS MORNING...ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA.

TEMPERATURES...CURRENTLY RANGING FROM THE UPPER 20S IN SOUTHWEST MS
TO NEAR FREEZING NEAR BATON ROUGE-MORGAN CITY TO JUST WEST AND NORTH
OF LAKE PONTCHARTRAIN TO THE MS COAST. SOUTH OF LAKE PONTCHARTRAIN...
TEMPERATURES HOVERED IN THE MID 30S FROM METRO NEW ORLEANS TO
TERREBONNE PARISH AND IN THE UPPER 30S TO LOWER 40S ALONG THE COAST
FROM GRAND ISLE TO LOWER PLAQUEMINES PARISH. CONTINUED DRIER SURFACE
AIR IN THE LOW LEVELS WORKING IN FROM THE NORTH ALONG WITH DYNAMICAL
COOLING ALOFT ASSOCIATED WITH THE UPPER LOW/TROUGH MOVING ACROSS THE
GULF COAST SHOULD CAUSE TEMPERATURES TO HOLD NEARLY STEADY OR FALL A
BIT THIS MORNING. WITH TEMPERATURES HAVING NOT FALLEN AS MUCH AS
EXPECTED THIS MORNING...WIND CHILLS HAVE NOT DROPPED TO 13 DEGREES
OR LOWER WHICH IS OUR LOCAL POLICY FOR A WIND CHILL ADVISORY. HAVE
DROPPED THE WIND CHILL ADVISORY. LIGHTER WINDS TONIGHT SHOULD NOT
DROP WIND CHILL TEMPERATURES SUBSTANTIALLY BELOW THE EXPECTED COLD
TEMPERATURES.

CLEARING SKIES OVERNIGHT TONIGHT AND THE POSSIBILITY OF SNOW AND
SLEET COVER WILL FINALLY ALLOW A SUBSTANTIAL FREEZE IN NEW ORLEANS
AND A HARD FREEZE WEST AND NORTH OF LAKE PONTCHARTRAIN INTO
SOUTHWEST MS AND INLAND SOUTHEAST MS. WILL REISSUE A FREEZE WARNING
FOR TONIGHT.

MODERATING TEMPERATURES AND CLEAR SKIES SHOULD BE THE RULE ON SUNDAY
INTO MONDAY.

&&

.LONG TERM...
WARMING TREND WILL CONTINUE WITH DRY WEATHER THROUGH AT LEAST
WEDNESDAY. DISTURBANCES IN SOUTHWEST FLOW MOVING OUT OF MEXICO AND
THE SOUTHERN PLAINS COULD BRING A FEW SHOWERS BY THURSDAY OR
FRIDAY...NEW YEARS EVE. RISING TEMPERATURES AND DEWPOINTS...COLD
WATER TEMPERATURES AND SOUTHERLY SURFACE WINDS COULD BRING DENSE SEA
AND LAKE FOG WHICH WILL SPREAD OVER MOST LAND AREAS LATER IN THE
WEEK TOWARDS NEW YEARS.

&&

.MARINE...
GALE FORCE WINDS ARE OCCURRING IN THE OFFSHORE WATERS OF THE
NORTHWEST...NORTH CENTRAL...AND CENTRAL GULF OF MEXICO. SLOW MOVING
LOW PRESSURE IN THE CENTRAL GULF WILL GRADUALLY ACCELERATE EAST-
NORTHEAST TODAY AND TONIGHT. IN OUR COASTAL WATERS...25 TO 30 KNOT
WINDS WITH GUSTS TO GALE FORCE ARE EXPECTED TODAY. WINDS SHOULD
DECREASE TONIGHT WITH WINDS FALLING BELOW SMALL CRAFT ADVISORY
CRITERIA LATE TONIGHT OR EARLY SUNDAY MORNING.

.PRELIMINARY POINT TEMPS/POPS...
MCB 35 22 53 29 / 20 15 00 00
BTR 35 23 54 31 / 50 10 00 00
MSY 38 29 54 36 /100 30 00 00
GPT 39 27 54 32 / 90 45 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY TODAY LAZ038-040-046>050-056>065.
FREEZE WARNING TONIGHT LAZ034>040-046>050-056>067.
MS....WINTER WEATHER ADVISORY TODAY MSZ080>082.
FREEZE WARNING MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM PQL TO THE
ATCHAFALAYA RIVER OUT 60 NM INCLUDING TIDAL LAKES.

&&

22
Hazardous weather outlook, Dec 25, 8:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 AM CST SAT DEC 25 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251730-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
610 AM CST SAT DEC 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...WINTER WEATHER...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF EAST CENTRAL AND
SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI TODAY. A MIXTURE OF
FREEZING RAIN AND SLEET WAS CAUSING ICING AND CLOSING OF MANY
BRIDGES...OVERPASSES...AND OTHER ELEVATED ROADWAYS BETWEEN BATON
ROUGE AND NEW ORLEANS AND AREAS TO THE SOUTH ALONG THE ATCHAFALAYA
BASIN AND THE THIBODAUX AND HOUMA AREAS. AN INCREASE IN FREEZING
RAIN AND SLEET IS EXPECTED ACROSS METROPOLITAN NEW ORLEANS THIS
MORNING. AREAS ALONG THE INTERSTATE 12 CORRIDOR BETWEEN BATON ROUGE
AND SLIDELL WILL ALSO EXPERIENCE SOME ICING OF BRIDGES.

SNOW AND SLEET ACCUMULATIONS OF ONE HALF INCH WITH LOCAL AMOUNTS
AROUND ONE INCH CAN BE EXPECTED WHICH WILL CAUSE ADDITIONAL ICING OF
ELEVATED ROADS AND BRIDGES.

A HARD FREEZE WARNING IS IN EFFECT TONIGHT FOR EXTREME SOUTHWEST AND
COASTAL MISSISSIPPI...AND FOR AREAS NORTH AND WEST OF THE TIDAL LAKES
IN EAST CENTRAL AND SOUTHEAST LOUISIANA. A FREEZE WARNING IS IN
EFFECT TONIGHT FOR MOST OF SOUTHEAST LOUISIANA...SOUTH OF LAKE
PONTCHARTRAIN...INCLUDING THE NEW ORLEANS METROPOLITAN AREA.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE SOUTHEAST LOUISIANA AND
MISSISSIPPI COASTAL WATERS INCLUDING THE TIDAL LAKES. NORTH TO
NORTHEAST WINDS OF 25 TO 30 KNOTS CAN BE EXPECTED TODAY WITH GUSTS
TO GALE FORCE POSSIBLE IN THE COASTAL WATERS. WINDS WILL DECREASE
SLOWLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

In the hours before

Local storm report, Dec 25, 9:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 AM CST SAT DEC 25 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     SLEET            NEW ORLEANS             29.97N 90.08W
12/25/2004  0.00 INCH        ORLEANS            LA   BROADCAST MEDIA

            STEADY SLEET SHOWER IN THE LAKEFRONT AREA COLLECTING ON
            THE ROOFTOPS. REPORTED BY WDSU-TV 6 METEOROLOGIST.

0839 AM     SLEET            KENNER                  29.98N 90.25W
12/25/2004  0.00 INCH        JEFFERSON          LA   OFFICIAL NWS OBS

            KMSY ASOS REPORTING LIGHT SLEET

0844 AM     SNOW             FOLSOM                  30.63N 90.20W
12/25/2004  0.0 INCH         ST. TAMMANY        LA   CO-OP OBSERVER

            FLURRIES

0848 AM     SLEET            BELLE CHASSE            29.85N 90.00W
12/25/2004  0.00 INCH        PLAQUEMINES        LA   CO-OP OBSERVER

            JOINT BASE OBSERVER REPORTING MIXED RAIN/SLEET.

0853 AM     FREEZING RAIN    HAMMOND                 30.51N 90.46W
12/25/2004  0.00 INCH        TANGIPAHOA         LA   LAW ENFORCEMENT

            SLEET AND FREEZING RAIN REPORTED IN THE PONCHATOULA AND
            HAMMOND AREAS. BRIDGES ICING OVER. REPORTED BY S.O.

0857 AM     SLEET            METAIRIE                30.00N 90.18W
12/25/2004  0.00 INCH        JEFFERSON          LA   TRAINED SPOTTER

            HEAVY SLEET IN THE CLEARVIEW PARKWAY AREA.

&&

RJR

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hancock

When
December 25, 9:00 AM CST to 6:00 PM CST
Where
Hancock forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Harrison

When
December 25, 9:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
NWS STORM SURVEY

Winter Storm, Jackson

When
December 25, 9:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431951, 5431952, 5431953.